Alabama, 2024Drought in Alabama, July 9 to 31, 2024
July 9 to 31, 2024 · NWS HUN · 4 events in 4 counties and zones
D2 Drought conditions developed in early July thanks to less than normal rainfall for the area. Should drier conditions persist, drought conditions will worsen this Summer.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D2 Drought conditions developed in early July thanks to less than normal rainfall for the area. Should drier conditions persist, drought conditions will worsen this Summer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 8, 8:13 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 8, 8:13 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
913 PM CDT Mon Jul 8 2024
...New NEAR TERM...
.NEAR TERM...
(Tonight)
Issued at 913 PM CDT Mon Jul 8 2024
Low-medium chances of showers/storms (30-50%) linger through the
late evening hours with medium threats of lightning and heavy
rainfall as well as low threats of gusty winds and small hail.
With the loss of daytime heating, storms have mostly been on a
weakening trend the last 1-2 hours. CAMs are initializing well to
account for this current activity and allow it to subside and/or
move out of our area by 11 PM CDT. There is a low chance 20% or
less) of lingering showers in northwest AL overnight.
After the storms clear out, some areas of clearing cloud cover
may result in portions of the TN Valley. In areas where this
occurs, a low chance of patchy fog is possible. Higher confidence
in fog formation remains in areas that received rainfall this
evening as well as along large bodies of water.
Low temperatures overnight into Tuesday morning are forecast to
drop into the low to mid 70s, providing little relief from the
heat experienced Monday afternoon.
&&
.SHORT TERM...
(Tuesday through Wednesday Night)
Issued at 149 PM CDT Mon Jul 8 2024
The main story here is going to be the passage of what remains
with Beryl to our NW on Tuesday. There is some model divergence on
exactly how much rain the TN Valley may get. However, it should be
safe to forecast higher PoPs, especially tomorrow afternoon. At
the moment, models are trending to a more quasi-linear solution
in storm mode, mainly in our northern areas. A few storms may get
on the stronger side, locally, with CAPE values near 1500-2000
J/kg and light wind shear, something to watch as we get closer.
Localized gusty winds will be the main threat with the strongest
storms. Otherwise, the warm and humid weather should continue
Tuesday, with highs in the low to mid 90s and heat index values
peaking in the 100-105 degree range. An additional Heat Advisory
may be needed for portions of the area on Tuesday as well. On
Wednesday, in wake of Beryl a slightly cooler and drier air mass
will work its way into the region. This would help to bring the
feels-like temperatures back towards the ambient temperatures in
the mid/upper 80s. This is forecast to be short-lived as a ridge
rebuilds right behind Beryl.
&&
.LONG TERM...
(Thursday through Sunday)
Issued at 226 AM CDT Mon Jul 8 2024
Heat continues to be the main concern during the long term period,
however, we are forecast to remain below thresholds for any heat
products to be issued for now as dew points remain in the 60s-70s.
Despite this, high temperatures are forecast to warm into the upper
90s to triple digits by Sunday with heat indices in the lower 100s.
As a result, populations without effective cooling and/or adequate
hydration will be affected. We urge everyone to continue staying
hydrated, avoiding being outside during the hottest part of the day,
and avoiding leaving pets and/or children in unattended vehicles.
Otherwise, chances of showers/storms will be low (25% or less)
through the weekend. These chances will peak with diurnal heating in
the afternoon to early evening hours due to lack of strong synoptic
forcing.
&&
.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Mon Jul 8 2024
Thunderstorms are forecast to remain in the vicinity of both KMSL
and KHSV through the remainder of the evening. If they do move
over the terminal, amendments may be needed to account for
temporary IFR to MVFR conditions due to lowered visibilities and
ceilings. Otherwise, thunderstorms are forecast to dissipate
tonight and dry weather returns until Tuesday afternoon. PROB30
groups introduce low chances of MVFR conditions due to lowered
ceilings and visibilities with rain chances beginning at 16-17Z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...HC
SHORT TERM....Serre
LONG TERM....HC
AVIATION...HC
In the hours before
Local storm report, Jul 8, 6:07 PM CST, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
707 PM CDT Mon Jul 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg 3 SW Falkville 34.34N 86.95W
07/08/2024 Morgan AL Emergency Mngr
Tree and power line reported down along West
Lacon Road and Burney Road. Additional trees
down as well near the area.
&&Local storm report, Jul 8, 6:12 PM CST, 5 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
712 PM CDT Mon Jul 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM Tstm Wnd Dmg 1 SSW Littleville 34.58N 87.68W
07/08/2024 Colbert AL 911 Call Center
Tree reported down along Ligon Springs Road.
&&Local storm report, Jul 8, 6:26 PM CST, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
726 PM CDT Mon Jul 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Tstm Wnd Dmg 4 NNE South Vinemont 34.29N 86.85W
07/08/2024 Cullman AL Emergency Mngr
Tree reported down along County Road 1386.
&&Special weather statement, Jul 8, 6:52 PM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
752 PM CDT Mon Jul 8 2024
ALZ003-004-090115-
Lawrence AL-Franklin AL-
752 PM CDT Mon Jul 8 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FRANKLIN AND WEST
CENTRAL LAWRENCE COUNTIES THROUGH 815 PM CDT...
At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Phil Campbell, or 13 miles west of Moulton, moving
north at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Newburg, Mt Hope, and western Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3439 8747 3438 8754 3451 8760 3453 8744
TIME...MOT...LOC 0052Z 172DEG 12KT 3443 8751
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
09Drought, Lauderdale
- When
- July 9, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- Lauderdale forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
D2 Drought conditions developed for a sizeable portion of North Central Alabama, including portions of Lauderdale, Limestone, Madison, and Jackson Counties in Northern AL. In Southern Middle TN, Lincoln, Moore, and Franklin Counties.
Drought, Limestone
- When
- July 9, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- Limestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
D2 Drought conditions developed for a sizeable portion of North Central Alabama, including portions of Lauderdale, Limestone, Madison, and Jackson Counties in Northern AL. In Southern Middle TN, Lincoln, Moore, and Franklin Counties.
Drought, Madison
- When
- July 9, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
D2 Drought conditions developed for a sizeable portion of North Central Alabama, including portions of Lauderdale, Limestone, Madison, and Jackson Counties in Northern AL. In Southern Middle TN, Lincoln, Moore, and Franklin Counties.
Drought, Jackson
- When
- July 9, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
D2 Drought conditions developed for a sizeable portion of North Central Alabama, including portions of Lauderdale, Limestone, Madison, and Jackson Counties in Northern AL. In Southern Middle TN, Lincoln, Moore, and Franklin Counties.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Indiana, July 9, 2024$1.5 million · EF3 · 6 events
- Tornado and Flash Flooding in New Mexico, July 9 to 11, 2024$1.3 million · 1 in hail · 8 events
- Tornadoes in Kentucky, July 9, 2024$37,000 · EF1 · 2 events
- Damaging Winds in Texas, July 9, 2024$52,000 · 52 kt wind · 2 events
- Flash Flood in Illinois, July 9, 2024$50,000 · 1 event
- Tornado in Mississippi, July 9, 2024$15,000 · EF1 · 1 event
- Damaging Wind in Illinois, July 9, 2024$35,000 · 61 kt wind · 1 event
- Heat in New York, July 9 to 10, 202420 events
- Hail and Damaging Winds in Maine, July 9, 20241 in hail · 14 events
- Excessive Heat in Pennsylvania, July 9, 202410 events
- Damaging Wind in North Dakota, July 9, 2024$15,000 · 65 kt wind · 1 event
- Excessive Heat in New Jersey, July 9, 20249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209092, 1209093, 1209094, 1209095.